Pain Relievers and the Risk of Hearing Loss

By Sharon G. Curhan, MD, MSc Department of Medicine Channing Laboratory of Network Medicine Brigham and Women’s Hospital Harvard Medical School

Posted on | By Sharon G. Curhan, MD, MSc

Over-the-counter (OTC) analgesics (pain relievers) such as ibuprofen, acetaminophen and aspirin can be purchased without a prescription and are the most commonly used medications in the US. Although these analgesics are safe and effective when taken as directed and for short-term use, they may cause serious problems for people who take too much, use them frequently, take other medications or have certain medical conditions.

 

What Are OTC Analgesics?

The two main types of OTC analgesics are NSAIDs (nonsteroidal anti-inflammatory drugs), such as ibuprofen or aspirin and acetaminophen. These medications are commonly used to treat mild to moderate pain associated with headaches, muscle aches, toothaches, colds, flu and menstrual cramps or to reduce fever. NSAIDs can also reduce inflammation, but acetaminophen does not. Many products, such as cold and sinus medications, contain these analgesics in combination with other ingredients.

Potential for Serious Adverse Effects

Because OTC analgesics are widely available without a prescription and perceived to be safe, frequent use of these medications has become very common. However, most people are not aware of the potential harm that these medications may cause and the possibility of adverse interactions with other medications, particularly when used frequently. In addition, many people are unaware that a number of cold and sinus medications also contain these analgesics, thus it is possible to take higher than the recommended dose unintentionally.

Many of the harmful effects of NSAIDs are related to their primary mechanism of action, through the inhibition of prostaglandins. They can cause gastrointestinal problems such as dyspepsia, ulcers and bleeding, be toxic to the kidneys, increase the risk of bleeding, have adverse nervous system and cardiovascular effects, and interfere with the cardioprotective benefits of aspirin. Too much acetaminophen can cause serious liver damage and can be particularly harmful in combination with alcohol. NSAIDs and acetaminophen can increase the risk of high blood pressure and interact adversely with other medications.

What Is the Relation Between These Analgesics and Hearing Loss?

For a long time, it has been known that very high doses of aspirin can lead to temporary hearing loss and tinnitus (ringing in the ears). Usually, these symptoms are reversible and improve when aspirin use is discontinued. However, little was known about the relation between moderate doses of aspirin, NSAIDs or acetaminophen and the risk of hearing loss, particularly when taken frequently.

Analgesics have been associated with harm to the kidneys, and many medications that are toxic to the kidneys (nephrotoxic) are also toxic to the ears (ototoxic). We previously found that men who regularly used NSAIDs, acetaminophen or aspirin had an increased risk of developing hearing loss. Women use these analgesics even more frequently than men, therefore, we performed a study that specifically examined this relation in women.

Why the Concern About Hearing Loss?

Hearing loss is an extremely common and often disabling condition. Hearing loss can have a negative impact on communication, social connections, work productivity, quality of life, and general overall health. In the US, up to one-third of women in their 50s and two-thirds of women in their 60s have some degree of hearing loss. For men, the rates are even higher. Although risk increases with age, hearing loss may not be inevitable. Our research focus is on identifying potentially modifiable risk factors – that is, things that we can change in order to prevent hearing loss or delay its progression.

The First Large Study of Analgesic Use and Hearing Loss in Women

We studied over 60,000 women who are participants in the Nurses’ Health Study II and followed them for 14 years in order to prospectively examine whether analgesic use is a risk factor for hearing loss in women.

During follow-up, over 10,000 women developed hearing loss. The participants in the Nurses’ Health Studies are a remarkable group of dedicated and reliable women who have been followed for decades and have provided our group of researchers with a wealth of detailed information on their diet, lifestyle factors, medication use, medical conditions, and more. We used this information to evaluate how their use of analgesic medications may be related to hearing.

The Major Findings

We found that women who regularly took the analgesics ibuprofen or acetaminophen two or more days per week had an increased risk of hearing loss and the more often a woman took either of these medications, the higher her risk tended to be.

Analgesic Use for 2 or More Days Per Week Increased the Risk of Hearing Loss

In our study, compared with women who used ibuprofen less than one day per week, the increased risk of developing hearing loss ranged from 13% for those who used ibuprofen 2 to 3 days per week to 24% for women who used it 6 or more days per week.

For acetaminophen, we found that compared with women who used acetaminophen less than one day per week, the increased risk for women who used acetaminophen 2 or more days per week ranged from 11 to 21% and the risk tended to be higher with increasing use.

There was no relation between aspirin use and the risk of hearing loss in these women.

What Is the Explanation?

Our study did not directly examine the mechanisms underlying the potential adverse influence of analgesics on hearing. A proposed mechanism is that NSAIDs can reduce blood flow to the cochlea (the hearing organ), which could result in cellular damage and cell death, and thus impair its function. Acetaminophen may deplete important factors, such as the powerful antioxidant glutathione, that protect the cochlea from damage.

What About in Men?

Our findings for ibuprofen and acetaminophen are consistent with what we previously reported in men. In men, we also found that regular use of aspirin was associated with an increased risk of hearing loss.

What Does This All Mean?

There are a number of factors that contribute to the development of hearing loss. Advancing age is a strong risk factor, along with some medical conditions, certain medications, exposure to excessive noise and genetics. Our findings suggest that frequent analgesic use may also be an important but preventable contributor to hearing loss.

Is More Research Being Done to Prevent Hearing Loss?

We are currently leading a large study funded by the National Institutes of Health in over 150,000 women called CHEARS: The Conservation of Hearing Study. As part of this study, we will perform formal hearing tests in 3300 women at 15 testing sites across the US, now and in 3 years from now, to identify factors that may influence early changes in hearing and to prevent further loss. Examples of specific factors that we will examine include analgesics, alcohol intake, hormonal factors, and dietary intake.

 

“What Should I Do?”:The Take-Home Message

Even though these analgesics are widely available without a prescription, these are still medications and there are potential side effects.

For anyone who is considering taking these types of medications regularly, it is advisable to consult with a health-care professional to discuss the risks and benefits and to explore whether there are alternatives to using medication.

 

OTC analgesics clearly have benefits with short-term use. However, frequent use of these medications and use over long periods of time may increase your risk of hearing loss and may cause other adverse health effects. Therefore, it is important to take these medications mindfully and to limit their use as much as possible.

Any change in medication use, whether prescription or non-prescription, should be discussed with your health-care provider.

Article written by Sharon G. Curhan, MD, MSc
Department of MedicineChanning Laboratory of Network MedicineBrigham and Women’s HospitalHarvard Medical School